Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 250, NWS Tallahassee, FL

August 20, 2017Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2017, 6:37 PM EDT for Lanier County, Lowndes County, Georgia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2017, 6:37 PM EDT (22:37 UTC)
Expired
Aug 20, 2017, 7:15 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 18 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:37 PM EDTTSTM WND DMGNaylor, GATREES DOWN NEAR NAYLOR
Aug 20, 6:58 PM EDTTSTM WND GST 601 Ssw Moody Afb, GAKVAD REPORTED 52KT GUST AT THE 23Z HOURLY OB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS52 KTAE 202237
SVRTAE
GAC173-185-202315-
/O.NEW.KTAE.SV.W.0250.170820T2237Z-170820T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
637 PM EDT SUN AUG 20 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lowndes County in south central Georgia...
  Central Lanier County in south central Georgia...

* Until 715 PM EDT

* At 637 PM EDT, a severe thunderstorm was located near Mayday, or 8
  miles south of Lakeland, moving west at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lakeland, Valdosta, Hahira, Moody Air Force Base, I-75 At Exit 16,
  Remerton, Dasher, Naylor, Greenwood, Barretts, Hansell, Valdosta
  Regional Airport, Kinderlou, I-75 At Exit 29, I-75 At Exit 22, I-75
  At Exit 11 and Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3087 8297 3086 8300 3085 8301 3085 8309
      3080 8310 3079 8313 3075 8313 3070 8334
      3083 8339 3084 8335 3085 8335 3088 8337
      3089 8339 3103 8341 3103 8320 3104 8320
      3106 8297
TIME...MOT...LOC 2237Z 074DEG 9KT 3091 8306 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
501 
WWUS52 KTAE 202253
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
653 PM EDT SUN AUG 20 2017

GAC173-185-202315-
/O.CON.KTAE.SV.W.0250.000000T0000Z-170820T2315Z/
Lowndes GA-Lanier GA-
653 PM EDT SUN AUG 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR LOWNDES AND CENTRAL LANIER COUNTIES...

At 652 PM EDT, a severe thunderstorm was located near Moody Air Force
Base, or near Lakeland, moving west at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lakeland, Valdosta, Hahira, Moody Air Force Base, I-75 At Exit 16,
Remerton, Dasher, Naylor, Barretts, Hansell, Valdosta Regional
Airport, Kinderlou, I-75 At Exit 29, I-75 At Exit 22 and I-75 At Exit
11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3087 8301 3086 8300 3085 8301 3085 8309
      3080 8310 3079 8313 3075 8313 3070 8334
      3083 8339 3084 8335 3085 8335 3088 8337
      3089 8339 3103 8341 3103 8320 3104 8320
      3105 8307
TIME...MOT...LOC 2252Z 074DEG 5KT 3098 8314 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
935 
WWUS52 KTAE 202311
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
711 PM EDT SUN AUG 20 2017

GAC173-185-202321-
/O.EXP.KTAE.SV.W.0250.000000T0000Z-170820T2315Z/
Lowndes GA-Lanier GA-
711 PM EDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR LOWNDES AND CENTRAL LANIER
COUNTIES WILL EXPIRE AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3087 8301 3086 8300 3085 8301 3085 8309
      3080 8310 3079 8313 3075 8313 3070 8334
      3083 8339 3084 8335 3085 8335 3088 8337
      3089 8339 3103 8341 3103 8320 3104 8320
      3105 8307
TIME...MOT...LOC 2311Z 074DEG 9KT 3097 8319 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:37 PM EDT, 4 hours earlier.

Area forecast discussion, Aug 20, 2:37 PM EDT, 4 hours before
Area Forecast Discussion
National Weather Service Tallahassee FL
237 PM EDT Sun Aug 20 2017

.NEAR TERM [Through Tonight]...
A few storms will be possible through early evening over the Big
Bend. Otherwise, dry and warm conditions are expected overnight.

.SHORT TERM [Monday Through Tuesday Night]...
An upper low over the Gulf of Mexico will continue tracking west
away from the region through the short term period. Another weak
trough off the Florida East Coast will also track west beneath a
ridge of high pressure over the Carolinas. This approaching trough
will increase cloud cover on Monday along with the chance for
afternoon showers and thunderstorms. With this disturbance nearby
on Tuesday, expect a similar distribution of rain chances in the
afternoon with PoPs around 40 percent. High temperatures both days
will generally be in the lower 90s.

.LONG TERM [Wednesday Through Sunday]...
The long term period will start with the region between an
approaching tropical wave off the Florida East Coast and a
steadily steepening Eastern CONUS trough extending down into the
Mid South. Initially, rain chances on Wednesday and Thursday will
be near normal for late August, but as the trough amplifies and
drops further south, rain chances will increase by Friday as a
weak frontal boundary drops into the region from the north. There
are some models that support bringing this frontal boundary down
to the Florida border, allowing some drier air to enter South
Georgia. Whether the front makes it that far south or not, no
model has the boundary clearing the forecast area, which suggests
at minimum a potentially wet pattern. Thus, rain chances from
Friday through the end of the period are above climatology.

High temperatures early in the period will be in the lower 90s,
and then drop into the upper 80s to near 90 with all the
anticipated storms and cloud cover.

&&

.AVIATION [Through 18Z Monday]...
VFR conditions with light winds are expected to prevail at all
terminals through the forecast period. The best chance for any
nearby thunderstorms this afternoon and early evening will be at
KVLD.

&&

.MARINE...
Generally light winds and low seas are expected through the next
several days.

&&

.FIRE WEATHER...
Outside of marginally low dispersions across the Big Bend of Florida
this afternoon, hazardous fire weather conditions are not expected
through the next week.

&&

.HYDROLOGY...
Rain chances will return to normal this week, suggesting that at
least some localized heavy rainfall will be possible with the
strongest storms. However, there are no widespread flood concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  75  93  75 /  20  40  10  40  10
Panama City   79  89  77  90  78 /  20  40  10  40  10
Dothan        75  92  74  93  74 /  10  50  10  40  10
Albany        75  92  74  93  75 /  10  30  10  40  10
Valdosta      74  90  73  94  73 /  30  30  10  40  10
Cross City    74  91  74  94  74 /  30  30  10  20  10
Apalachicola  78  89  77  90  76 /  20  30  20  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Camp
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Camp
MARINE...Godsey
FIRE WEATHER...Moore
HYDROLOGY...Godsey

In the hours before

Special weather statement, Aug 20, 5:26 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
526 PM EDT SUN AUG 20 2017

FLZ014-026-114-202200-
Liberty FL-Inland Gulf FL-Coastal Gulf FL-
526 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR GULF AND SOUTHWESTERN LIBERTY
COUNTIES UNTIL 600 PM EDT/500 PM CDT/...

At 526 PM EDT/426 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 8 miles southeast of Wewahitchka, or
19 miles northeast of Port St. Joe, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port St. Joe, Mexico Beach, Stonemill Creek, Wewahitchka, Honeyville,
Highland View, Chipola Cutoff, Overstreet, Milltown, Willis Landing,
Beacon Hill, Dalkeith and Saint Joe Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2993 8540 2993 8539 3002 8539 3004 8540
      3004 8539 3015 8539 3017 8500 3002 8499
      3001 8501 2997 8503 2995 8502 2981 8534
TIME...MOT...LOC 2126Z 083DEG 16KT 3003 8508

42-DVD
Special weather statement, Aug 20, 6:11 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
611 PM EDT SUN AUG 20 2017

GAZ160-202230-
Lowndes GA-
611 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOWNDES COUNTY UNTIL
630 PM EDT...

At 610 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over I-75 At Exit 16, or near Valdosta, moving
southwest at 15 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Valdosta, Lake Park, I-75 At Exit 16, Remerton, Dasher, Clyattville,
I-75 At Exit 11, Valdosta Regional Airport and Kinderlou.

LAT...LON 3063 8330 3064 8332 3064 8336 3066 8337
      3068 8340 3067 8342 3069 8342 3069 8344
      3076 8348 3077 8345 3082 8345 3081 8343
      3083 8341 3084 8336 3085 8335 3087 8336
      3091 8326 3076 8315
TIME...MOT...LOC 2210Z 056DEG 12KT 3080 8328

42-DVD
Special weather statement, Aug 20, 6:12 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
612 PM EDT SUN AUG 20 2017

GAZ160-161-202300-
Lanier GA-Lowndes GA-
612 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOWNDES AND SOUTHERN
LANIER COUNTIES UNTIL 700 PM EDT...

At 612 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Du Pont, or 12 miles southeast of Lakeland,
moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lakeland, Valdosta, Moody Air Force Base, Dasher, Naylor, Greenwood,
Barretts, Hansell and Stockton.

LAT...LON 3087 8297 3086 8300 3085 8301 3085 8309
      3083 8309 3083 8310 3080 8310 3080 8312
      3079 8313 3074 8314 3074 8323 3103 8330
      3103 8320 3104 8297
TIME...MOT...LOC 2212Z 084DEG 13KT 3091 8291

42-DVD
Special weather statement, Aug 20, 6:28 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
628 PM EDT SUN AUG 20 2017

FLZ017-027-202300-
Inland Wakulla FL-Leon FL-
628 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHWESTERN LEON COUNTIES UNTIL 700 PM EDT...

At 628 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northwest of Crawfordville, moving
southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smith Creek, Brown House, Hilliardville and Helen.

LAT...LON 3018 8466 3018 8467 3019 8468 3022 8468
      3023 8470 3025 8470 3026 8471 3030 8472
      3033 8469 3042 8450 3030 8434 3008 8454
TIME...MOT...LOC 2228Z 041DEG 13KT 3031 8448

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:11 PM EDTSpecial Weather StatementTAELowndes19 min
Aug 20, 6:12 PM EDTSpecial Weather StatementTAELowndes48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.